Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Major report shows 20-fold increase in pancreatitis with incretins

A major report of serious adverse events (SAEs) shows a 21-fold increase in reports of pancreatitis among patients with type 2 diabetes taking oral incretins, compared with those taking sulfonylureas or metformin.

The US review also shows a nearly 30-fold increase in reports of pancreatitis among people using an injectable incretin, compared with those taking sulfonylureas or metformin.

The findings come after the recent launch of a European Medicines and Healthcare Agency (EMA) investigation into reports of increased pancreatitis in people using incretins and of pathology findings of precancerous pancreatic changes.

US experts reviewed Food and Drug Administration SAE reports for five incretins for a one-year period from 1 July 2011 to 30 June 2012 and compared them with the combined SAE reports for three second-generation sulfonylureas and metformin in a population with type 2 diabetes.

They found a 26-fold increased number of reports of pancreatic cancer among incretin users, with a total of 105 cases reported for the five incretins overall.

The researchers wrote: ‘These results add additional scientific weight to the association of all five GLP-1 agents with reports of pancreatitis. However, the marked association in adverse event data does not indicate how frequently this adverse event might occur.

‘While available studies suggest that severe cases of pancreatitis are relatively rare over the short term, they do not address the incidence of cumulative or subclinical injury suggested in human and animal studies of pancreatic tissue.

They added: ‘Considered as a group, these data provide a signal for pancreatic cancer substantial enough to warrant further investigation.’

‘We recommended updating the prescribing information to include stronger alerts based on the adverse event data and new studies now available,’ they concluded.

Professor Azhar Farooqi, a GP in Leicester and chair of NHS Leicester CCG who cofounded the Primary Care Diabetes Society, siad there was ‘obviously a signal here that we must watch carefully’, even if it is was a very low incidence.

He said: ‘GPs have to make a risk-benefit analysis, particularly with [incretins] as they reduce weight and improve glycemic control and therefore clearly are of enormous benefit for some patients.’

He said that GPs should be on ‘high alert’ for symptoms suggestive of pancreatitis and consider monitoring nonspecific abdominal pains and liver enzymes to check for low-grade pancreatitis.

Dr Alan Begg, a GP in Montrose, Scotland, who is on the SIGN guidelines development steering group, said: ‘I think it confirms the previous position that the pancreatitis risk is there and that the cancer signal needs to be followed up.

‘Our current advice is to warn all patients on [incretins] of the risk of pancreatitis and the symptoms to look out for which should be reported immediately. This “advice giving” should happen when they are being started on the drug and reinforced at Annual Review.’

He added: ‘Local networks need to ensure that all those caring for people with diabetes are aware of the potential problem.’

A spokesperson from the UK Medicines and Healthcare Products Regulatory Agency (MHRA) said: ‘The European Medicines Agency (EMA) is currently investigating research which suggests that there is an increased risk of pancreatitis and pre-cancerous cellular changes of the pancreas in patients with type 2 diabetes treated with these medicines to determine if there is the need for any change to the way these products are used. The MHRA is providing input to this assessment, which is ongoing and the EMA has not yet reached any conclusions on the investigation.

‘There is currently no change to the recommendations on the use of these medicines and no need for patients to stop taking their medicines. Healthcare professionals should continue to prescribe these medicines in accordance with the product information.’

Readers' comments (3)

  • Vinci Ho

    Really another story of new drugs arriving with all kinds of promises and ended with serious concerns in adverse reactions. We read the same script over and over. Rofecoxib , sibutramine , rosiglitazone and now incretin analogue ( also gliptins then) .
    Pharmaceutical companies cannot deny their responsibilities of pushing their new drugs too fast forward without full assessment of risk information , particularly on life threatening side effects .

    Unsuitable or offensive? Report this comment

  • Good of them to tell us the relative risk, but where is the stat for absolute risk? 21 fold increase from (lets say) 0.01% to 0.21% would still be acceptable to me, but not if it is 2% to 42% change!

    Unsuitable or offensive? Report this comment

  • Glitazones have been banned in many countries for lesser ills.

    Unsuitable or offensive? Report this comment

Have your say